Minnesota, 2010Damaging Winds in Minnesota, July 23, 2010
July 23, 2010 · NWS FSD · 15 events in 6 counties and zones
Thunderstorms produced damaging winds across several counties in southwest Minnesota during the late evening of July 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds across several counties in southwest Minnesota during the late evening of July 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 23, 2:10 PM CST, 7 hours 15 minutes earlier.
Area forecast discussion, Jul 23, 2:10 PM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT FRI JUL 23 2010
.DISCUSSION...
COMPLEX SETUP THROUGH THE SHORT TERM WITH A WARM FRONT THROUGH THE
KABR AREA...AND A SECONDARY BOUNDARY JUST SOUTH OF HWY 14 WHICH
APPEARS TO BE MOSTLY A DEMARCATION IN DEWPOINTS. BOTH THE GFS AND
GEM REGIONAL HAVE THIS BOUNDARY STRETCHING ACROSS CENTRAL PORTIONS
OF THE FA THIS AFTN...WITH BACKING FLOW NORTH OF THE BOUNDARY
LEADING TO ENHANCED CONVERGENCE. THE LACK OF A REAL TEMPERATURE
GRADIENT ALONG THE BOUNDARY WILL PREVENT MUCH INCREASED HORIZONTAL
VORTICITY IN THE DENSE SIDE...BUT WILL STILL SEE ENHANCED SHEAR
ALONG THE BOUNDARY AND STORMS THAT DEVELOP IN THIS AREA WILL BENEFIT
FROM THE ADDITIONAL VORTICITY. UNSTABLE AIRMASS IS CURRENTLY
DEVELOPING ACROSS THE FA DESPITE SUBSTANTIAL CLOUD COVER...AND WITH
VERY LOW LCLS AND MODEST SFC HEATING THIS MORNING...INHIBITION FROM
THIS MORNING SHOULD BE DECREASING. AS WINDS ALOFT BEGIN SHIFTING TO
THE WEST AND THEN NORTHWEST THIS EVENING...ENVIRONMENTAL SHEAR WILL
INCREASE AND ADVECTION OF COOLER AIR INTO THE MIDLEVELS WILL HELP TO
SUPPORT CONVECTION. EVEN IF STORMS DO NOT OCCUR ALONG THE WARM
FRONT...THE MAIN COLD FRONT SLIDING INTO THE AREA APPEARS TO BE
STRONG ENOUGH TO BREAK THE CAP...AS EVIDENCED BY ONGOING CONVECTION
IN NORTH CENTRAL SD. CONVECTIVE INITIATION SHOULD BEGIN OCCURRING IN
THE FA BY 23Z...WITH THE MAIN FRONT ENTERING FROM THE WEST BY 00Z OR
SHORTLY THEREAFTER. THIS SYSTEM WILL PROPAGATE FAIRLY QUICKLY
THROUGH THE AREA...WITH THE MAIN THREAT MOVING EAST OF THE AREA BY
09Z. /LAFLIN
AFTER TONIGHT...IT APPEARS THE FCST BECOMES MUCH MORE QUIET THRU THE
WEEKEND. VARIOUS MODELS ARE ALL IN GOOD AGREEMENT FOR THE WEEKEND IN
EXITING THE SHORT WAVE/UPPER TROF RAPIDLY EWD THRU THE GRTLKS. THIS
MEANS THAT IT APPEARS THE LOW LEVEL BOUNDARY WL MOVE WELL OFF TO THE
E AND S OF THE FSD FA TO POSE ANY PCPN CHALLENGES. SFC HIGH PRES WL
RULE THE ROOST FOR THE WEEKEND WHICH SHOULD PROVIDE DRY WEATHER RAIN
WISE. RH TIME SECTIONS SUGGEST SOME CU IN THE AFTERNOONS WHICH MAKE
SENSE GIVEN THE WET GROUND. BUT RIGHT NOW IT APPEARS THERE IS NO
MECHANISM TO PRODUCE ENOUGH LIFT TO GIVE A TSRA OR TWO. GIVEN THE
H85 TEMPS SAT AND SUN...SAW NO REASON TO MAKE CHANGES OTHER THAN A
DEG OR TWO HERE AND THERE...AND THE HUMIDITY VALUES WL BE REASONABLE.
SUNDAY NIGHT AND INTO EARLY NEXT WEEK...FOR BETTER OR WORSE DECIDED
TO TAKE OUT OUR SMALL POPS IN OUR FAR SRN ZONES ON MON AND MON
NIGHT. THERE IS A BIT OF H7 CONVERGENCE IN THAT AREA ON MONDAY WHICH
IS A BIT CONCERNING. HOWEVER...THE H5 WAVE IS NOW PLACED POSSIBLY
TOO FAR SOUTH OF OUR FA TO HELP SPARK ANYTHING THIS FAR NORTH. THE
WAVE IS BASICALLY JUST A SUBTLE LOW PRES AREA WHICH IS IN BETWEEN
TWO H5 HIGH PRES RIDGES. SO HOPEFULLY THIS WL WORK OUT. ONE THING OF
NOTE HOWEVER...IS BOTH THE NAM AND GFS SHOW A LOT OF LOW LEVEL
MOISTURE ON MONDAY...SUGGESTING A TREMENDOUS AMOUNT OF CU BUILDUP.
POSSIBLY EVEN DOWNRIGHT STRATUS EARLY IN THE DAY EDGING UP FROM THE
SOUTH. THAT IS SOMETHING TO KEEP AN EYE ON. THEREFORE KEPT THE TREND
OF GOING BLO MEX GUIDANCE VALUES.
IN THE EXTENDED TUE THRU FRI...MAIN FEATURE IS MANY OF THE MODELS
POINT AT A QS BOUNDARY DRAPPED AROUND THE NRN FRINGE OF OUR FA.
THERE IS AN UPPER RIDGE FCST TO DEVELOP...QUITE STRONG...ACROSS THE
SRN TWO THIRDS OF THE CONUS. THEREFORE THE KEY IS ANY RIDGE RIDER
ACTIVITY WHICH MAY INTERACT WITH THE AFOREMENTIONED SFC BOUNDARY.
THE PRIMARY PERIODS TO FOCUS ON FOR THIS SCENARIO IS WED THRU
THURSDAY NIGHT...LEAVING FRIDAY DRY SO FAR UNTIL THE EXACT DETAILS
SETTLE DOWN A BIT. BUT RIGHT NOW IT DOES APPEAR THAT A SFC FRONT WL
BE MOVG THRU THIS AREA AROUND THUR NIGHT. FOLLOWED A BLEND OF THE
06Z GFS/ECMWF AND HPC...WHO HAS GOOD ACCESS TO THE ECMWF ENS MEAN
AND GEFS OUTPUT. AS FAR AS TEMPS...JUST DOES NOT LOOK LIKE ANYTHING
REAL ABNORMAL...WITH A LOT OF MAX TEMPS IN THE 80S. /MJF
&&
.AVIATION...
MAINLY MVFR CIGS ASSOCIATED WITH BROKEN CU ARE EXPECTED TO PERSIST
THROUGH MUCH OF THE AFTN BEFORE TSTMS DEVELOP NEAR THE KHON AREA.
THESE STORMS WITH MOVE SOUTHEAST THROUGH KFSD AND KSUX BY 06Z. CIGS
ARE THEN EXPECTED TO RECOVER TO VFR WITH WINDS SHIFTING TO THE NORTH
NORTHEAST AND THEN BACKING TO THE NORTHWEST. /LAFLIN
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH TONIGHT FOR IAZ001>003-012>014-020>022-
031-032.
MN...FLASH FLOOD WATCH TONIGHT FOR MNZ071-072-080-081-089-090-
097-098.
NE...FLASH FLOOD WATCH TONIGHT FOR NEZ013-014.
SD...FLASH FLOOD WATCH TONIGHT FOR SDZ038>040-053>056-059>062-
065>071.
&&Hazardous weather outlook, Jul 23, 10:09 AM CST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 AM CDT FRI JUL 23 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1109 AM CDT FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A POTENT SEVERE WEATHER THREAT WILL EVOLVE LATE THIS AFTERNOON
INTO THE EVENING HOURS. ISOLATED SEVERE STORMS ARE EXPECTED TO
DEVELOP RAPIDLY DURING THE LATE AFTERNOON AND EARLY EVENING IN
THE MID JAMES RIVER VALLEY...AND WILL MOVE SLOWLY SOUTHEASTWARD
DURING THE EVENING. THESE SUPERCELL STORMS WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE...ALONG WITH WIND
GUSTS TO 80 MPH...TORRENTIAL RAINFALL...AND EVEN A FEW TORNADOES.
STORMS WILL BECOME MORE NUMEROUS AND MAY FORM INTO A MORE LINEAR
STRUCTURE LATER IN THE EVENING TOWARD INTERSTATE 29...WITH LARGE
HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 80 MPH. STORMS
WILL CONTINUE TO PUSH EAST SOUTHEASTWARD INTO SOUTHWEST
MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEASTERN NEBRASKA
OVERNIGHT...WITH THE THREAT FOR DAMAGING WINDS IN EXCESS OF 70
MPH AS WELL AS HAIL TO HALF DOLLAR SIZE.
FLOODING...
HEAVY RAINFALL FROM WEDNESDAY NIGHT HAS PRODUCED RIVER FLOODING
FOR THE VERMILLION...BIG SIOUX...LITTLE SIOUX AND MISSOURI
RIVERS...AND FLOODING CONTINUES ALONG THE JAMES RIVER.
ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE TONIGHT FROM THE JAMES
VALLEY EASTWARD. AT THIS TIME...HEAVIEST RAINFALL AVERAGING FROM
1 TO 3 INCHES IS EXPECTED FOR AREAS NORTH OF INTERSTATE 90.
HOWEVER...WITH RECENT WIDESPREAD HEAVY RAINFALL TO THE SOUTH OF
INTERSTATE 90... LESSER RAINFALL AMOUNTS OCCURRING RAPIDLY WILL
STILL PRODUCE A FLASH FLOODING THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM CDT BETWEEN THE
MISSOURI AND JAMES VALLEYS...TOWARD SUNSET ALONG THE INTERSTATE
29 CORRIDOR...AND LATE EVENING ACROSS NORTHWEST IOWA AND
SOUTHWEST MINNESOTA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 23, 8:40 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 4 S SPENCER 43.66N 97.59W
07/23/2010 M70 MPH MCCOOK SD TRAINED SPOTTER
BILLBOARDS BLOWN OVER
&&
LAFLINLocal storm report, Jul 23, 8:43 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
943 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 4 S SALEM 43.66N 97.39W
07/23/2010 M63 MPH MCCOOK SD TRAINED SPOTTER
&&
LAFLINLocal storm report, Jul 23, 8:47 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL 1 SSE TYNDALL 42.98N 97.86W
07/23/2010 E1.00 INCH BON HOMME SD TRAINED SPOTTER
&&
LAFLINLocal storm report, Jul 23, 9:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1002 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 1 WSW BROOKINGS 44.30N 96.81W
07/23/2010 M61 MPH BROOKINGS SD ASOS
&&
LAFLINLocal storm report, Jul 23, 9:06 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND GST FLANDREAU 44.05N 96.60W
07/23/2010 E60 MPH MOODY SD TRAINED SPOTTER
&&
LAFLINLocal storm report, Jul 23, 9:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND DMG BROOKINGS 44.31N 96.79W
07/23/2010 BROOKINGS SD TRAINED SPOTTER
SOME TREES DOWN
&&
LAFLINThunderstorm Wind, Rock
- When
- July 23, 9:25 PM CST
- Where
- Rock County, 3.64 mi SW of Hardwick
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 43.750, -96.260
Thunderstorm winds destroyed a barn, heavily damaged a house, and caused tree damage, including several trees blown down.
Thunderstorm Wind, Rock
- When
- July 23, 9:30 PM CST
- Where
- Rock County, 1.38 mi N of Hardwick
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.800, -96.200
Thunderstorm winds destroyed a barn, killing several cattle inside.
Thunderstorm Wind, Pipestone
- When
- July 23, 9:33 PM CST
- Where
- Pipestone County, 0.85 mi SW of Pipestone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.990, -96.330
Thunderstorm Wind, Pipestone
- When
- July 23, 9:35 PM CST
- Where
- Pipestone County, 0.5 mi E of Pipestone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 44.000, -96.310
Thunderstorm winds caused tree damage, including several large trees blown down.
Thunderstorm Wind, Nobles
- When
- July 23, 9:45 PM CST
- Where
- Nobles County, 0.69 mi S of Adrian
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.620, -95.950
Thunderstorm winds caused tree damage, including branches blown down. The winds were accompanied by heavy rain.
Thunderstorm Wind, Nobles
- When
- July 23, 9:48 PM CST to 9:50 PM CST
- Where
- Nobles County, 1 mi E of Adrian
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.630, -95.930
Thunderstorm winds destroyed a storage shed and caused tree damage, including several large trees and numerous branches blown down. The winds were accompanied by small hail.
Thunderstorm Wind, Nobles
- When
- July 23, 9:54 PM CST
- Where
- Nobles County, 2.07 mi N of Rushmore
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.650, -95.800
Thunderstorm Wind, Nobles
- When
- July 23, 9:55 PM CST
- Where
- Nobles County, 2.07 mi S of Rushmore
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.590, -95.800
Thunderstorm winds blew the roof off a barn and caused tree damage.
Thunderstorm Wind, Murray
- When
- July 23, 9:55 PM CST
- Where
- Murray County, Currie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.070, -95.670
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm Wind, Murray
- When
- July 23, 10:01 PM CST
- Where
- Murray County, 0.99 mi E of Dovray
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.050, -95.530
Thunderstorm Wind, Nobles
- When
- July 23, 10:05 PM CST
- Where
- Nobles County, 0.69 mi N of Worthington
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.630, -95.600
Thunderstorm winds blew a semi off Interstate 90, and also caused tree damage, including several trees blown down.
Thunderstorm Wind, Nobles
- When
- July 23, 10:10 PM CST
- Where
- Nobles County, 0.69 mi N of Round Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.540, -95.470
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm Wind, Cottonwood
- When
- July 23, 10:20 PM CST
- Where
- Cottonwood County, 3.45 mi S of Jeffers
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.000, -95.200
Thunderstorm winds caused minor tree damage.
Thunderstorm Wind, Cottonwood
- When
- July 23, 10:22 PM CST
- Where
- Cottonwood County, Jeffers
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.050, -95.200
Thunderstorm winds caused tree damage, including branches blown down.
Thunderstorm Wind, Jackson
- When
- July 23, 10:25 PM CST
- Where
- Jackson County, 0.5 mi E of Heron Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.800, -95.320
Thunderstorm winds caused tree damage, including several limbs blown down. The winds also moved patio furniture.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 23 to 25, 20104 deaths · 6 events
- Flash Flooding and Flooding in Illinois, July 23 to 24, 20101 death · $261 million · 61 kt wind · 35 events
- Heat in Georgia, July 23 to 24, 20102 deaths · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, July 23, 2010$400,000 · EF2 · 12 events
- Flooding in Iowa, July 23 to 29, 2010$25 million · 2 events
- Flood in Iowa, July 23 to 25, 2010$26 million · 1 event
- Tornadoes and Flash Flooding in Iowa, July 23 to 24, 2010$1.3 million · EF1 · 13 events
- Flood in Alaska, July 23 to 24, 2010$6.0 million · 1 event
- Tornadoes and Flash Flood in South Dakota, July 23, 2010$1.1 million · EF0 · 34 events
- Flash Flooding and Heavy Rain in Iowa, July 23, 2010$1.5 million · 6 events
- Flash Flood and Flood in Wisconsin, July 23 to 24, 2010$1.3 million · 60 kt wind · 7 events
- Flooding and Damaging Winds in Iowa, July 23 to 24, 2010$437,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252480, 252486, 252487, 252488, 252489, 252490, 252492, 252493, 252494, 252495, 252496, 252497, 252498, 252499, 252500.